Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 150, NWS Dodge City, KS

May 27, 2001Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2001, 5:26 PM CDT for Finney County, Kansas. It was in force for 64 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2001, 5:26 PM CDT (22:26 UTC)
Expired
May 27, 2001, 6:30 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Finney County, KS

What was reported inside it

TimeReportWhereRemark
May 27, 5:26 PM CDTThunderstorm Wind 59 MGarden City, KS
May 27, 5:27 PM CDTThunderstorm Wind 69 MGarden City, KSDowntown report. Several homes had roof damage and one mobile home was overturned.
May 27, 5:27 PM CDTThunderstorm Wind 69 MGarden City, KSThere was a considerable amount of tree limb damage and a few power lines were blown down.
May 27, 5:37 PM CDTThunderstorm Wind 87 MPierceville, KSMeasured by Doppler on Wheels.
May 27, 5:40 PM CDTThunderstorm Wind 69 MGarden City, KS
May 27, 5:40 PM CDTHail 0.75Holcomb, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 27, 3:30 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT SUN MAY 27 2001

THE GREATEST EXCITEMENT FOR THIS FORECAST PACKAGE WILL COME TONIGHT
IN THE FORM OF SEVERE CONVECTION. PRECIPITATION AND CLOUD COVER AND
THEIR DRAMATIC EFFECT ON TEMPERATURES WILL CREATE UNCERTAINTY FOR
THE LATER PERIODS.

THE NUMERICAL MODELS ARE IN BETTER AGREEMENT TODAY THAN YESTERDAY.
THE DEEP BLOCKING LOW OVER WISCONSIN STILL IS DRIFTING SLOWLY TOWARD
THE NORTHEAST, AND WIDESPREAD 24 HOUR HEIGHT RISES WERE EVIDENT
SOUTH AND WEST OF THE CYCLONE ON THE MORNING ANALYSES AGAIN TODAY.
HEIGHTS HAVE FALLEN OVER THE WESTERN UNITED STATES IN THE PAST 24
HOURS...SUGGESTING A RETURN TO LESS AMPLIFIED FLOW OVER THE CENTRAL
PLAINS. THE AVN AND ETA ARE IN GOOD AGREEMENT IN DROPPING THE
SURFACE CYCLONE WHICH WAS DEVELOPING OVER EASTERN COLORADO SOUTHWARD
ALONG THE OLD BAROCLINIC ZONE ACROSS NORTHERN TEXAS, WHILE THE RGL
CONTINUES ITS USUAL TREND OF LIFTING THE OLD BOUNDARY TOO FAR TO THE
NORTH AND DEVELOPING THE CYCLONE TOO FAR NORTH. THE AVN SOLUTION OF
MAINTAINING THE 30N/124W WAVE AS A CLOSED LOW OVER THE SOUTHWESTERN
UNITED STATES SEEMS VERY REASONABLE AND TILTS THE SCALE TOWARD THE
AVN AS THE MODEL OF CHOICE FOR THIS PACKAGE.

LOW PRESSURE WAS DEEPENING OVER NORTHEASTERN COLORADO EARLY THIS
AFTERNOON WITH THE APPROACH OF A VIGOROUS SHORT WAVE EVIDENT ON
SATELLITE IMAGERY FROM SOUTHERN WYOMING INTO NORTHERN COLORADO. LOW
LEVEL CONVERGENCE WILL INCREASE THIS AFTERNOON ALONG A DEVELOPING
WARM FRONT FROM NORTHWESTERN THROUGH SOUTH CENTRAL KANSAS.
CONVECTION FIRED EARLIER ALONG THE SOUTHERN PART OF THIS BOUNDARY
AND SUBSEQUENTLY BECAME SEVERE EAST OF THE DODGE CITY AREA OF
RESPONSIBILITY. CONTINUED ISENTROPIC LIFTING, FRONTOGENETICAL
FORCING AND LIFTING IN ADVANCE OF THE APPROACHING SHORT WAVE SHOULD
CONTINUE THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY LATER THIS
AFTERNOON. THE BOUNDARY WILL PUSH BACK TOWARD THE SOUTHWEST AS THE
LOW PRESSURE SYSTEM DROPS SOUTHWARD THROUGH EASTERN COLORADO INTO
THE TEXAS PANHANDLE TONIGHT, AND A MORE ORGANIZED MESOSCALE
CONVECTIVE SYSTEM SHOULD EVOLVE DURING THE EVENING HOURS.
SUBSTANTIAL INSTABILITY WITH SURFACE BASED CAPES APPROACHING 3000
JOULES/KG SUPPORTS THE POTENTIAL FOR LARGE HAIL, AND SUFFICIENT
SHEAR EXISTS TO SUPPORT ROTATING THUNDERSTORMS. WITH THE SHEAR
PROFILE, THE CONVECTION LIKELY WILL BECOME OUTFLOW DOMINATED FAIRLY
QUICKLY, AND THE THREAT OF ANYTHING MORE THAN BRIEF, WEAK TORNADOES
DOES NOT APPEAR GREAT. HIGH POPS AND THE MENTION OF SEVERE
THUNDERSTORMS SEEMS IN ORDER EARLY IN THE FORECAST PERIOD.

SOUTHWESTERN KANSAS WILL BE RELATIVELY QUIET ON MEMORIAL DAY
FOLLOWING THE CONVECTIVE CLUSTER TONIGHT. CLOUDINESS WILL BE A LITTLE
MORE PERSISTENT IN THE SOUTHWESTERN PART OF THE AREA THAN ELSEWHERE,
AND MAXIMUM TEMPERATURES WILL BE REDUCED ACCORDINGLY. CONSIDERABLE
SUNSHINE ELSEWHERE SHOULD ALLOW TEMPERATURES TO RISE WELL INTO THE
70S.

LOW LEVEL SOUTHEAST FLOW WILL CARRY MOISTURE BACK INTO SOUTHWESTERN
KANSAS MONDAY NIGHT, AND THE APPROACH OF THE EASTERN PACIFIC WAVE
WILL ASSIST WITH DESTABILIZING THE ATMOSPHERE ENOUGH TO SUPPORT MORE
SHOWERS AND THUNDERSTORMS MONDAY NIGHT AND TUESDAY. WIDESPREAD CLOUD
COVER TUESDAY WILL KEEP TEMPERATURES RELATIVELY COOL.

EXTENDED DISCUSSION...
SHORT DISCUSSION WITH LITTLE CHANGES TO GOING FORECAST.  SHORT ON
TIME TODAY.  TODAY/S AVN CAME AROUND TO RESEMBLE YESTERDAY/S ECMWF.
QUICK LOOK AT MRF MODEL ALSO SHOWED A MORE PROGRESSIVE SOLUTION THAN
26/00Z RUN.  THIS LEADS TO A HIGHER CONFIDENCE IN THE GOING FORECAST
AND WILL ONLY TWEAK NUMBERS A BIT.

WILL TREND TOWARD THE SAME SOLUTION AS YESTERDAY, BUT TRIM BACK ON
POPS FOR THURSDAY.  WARMING TREND SHOULD CONTINUE, WITH UPPER HIGH
PRESSURE BUILDING OVER THE ROCKIES FIRST AROUND FRIDAY...THEN
MIGRATING EAST OVER DDC CWA FRIDAY INTO SATURDAY...AND BE EAST OF
CWA BY LATE SUNDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/075 055/071 056 714
GCK 057/073 055/070 055 714
EHA 056/071 055/070 055 514
LBL 058/073 056/072 057 614
HYS 053/076 053/071 053 612
P28 060/079 059/074 059 813

.DDC...NONE.

01/BURKE

In the hours before

Special weather statement, May 27, 11:56 AM CDT, 5 hours 30 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-280500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1156 AM CDT SUN MAY 27 2001

...SEVERE THUNDERSTORMS WILL THREATEN THE REGION THIS AFTERNOON AND
EVENING...

SEVERE THUNDERSTORMS CAN BE EXPECTED TO DEVELOP AROUND 400 PM
ALONG A LINE FROM COOLIDGE TO ROLLA. THE THUNDERSTORMS SUBSEQUENTLY
WILL SPREAD ACROSS MUCH OF SOUTHWESTERN KANSAS DURING THE LATE
AFTERNOON AND EVENING HOURS. ROTATING THUNDERSTORMS CAPABLE OF
PRODUCING VERY LARGE HAIL AND DAMAGING WINDS ARE LIKELY TO OCCUR. A
BRIEF TORNADO ALSO IS POSSIBLE...ESPECIALLY FROM LIBERAL TO
SYRACUSE. SPOTTER ACTIVATION WILL BE REQUIRED LATE THIS AFTERNOON
AND EVENING ACROSS MUCH OF SOUTHWESTERN KANSAS...ESPECIALLY
SOUTHWEST OF A LINE FROM SCOTT CITY TO COLDWATER.

ABUNDANT LOW LEVEL MOISTURE WITH DEW POINTS IN THE UPPER 50S AND
LOWER 60S WILL CONTINUE OVER SOUTHWESTERN KANSAS TODAY. A LOW
PRESSURE SYSTEM WILL CONTINUE TO DEEPEN OVER EASTERN COLORADO THIS
AFTERNOON. BY LATE AFTERNOON, A WARM FRONT WILL EXTEND FROM THE
LOW PRESSURE SYSTEM ACROSS EXTREME SOUTHWESTERN KANSAS TO THE CENTRAL
TEXAS PANHANDLE. AN UPPER LEVEL LOW PRESSURE TROUGH WHICH
EXTENDED FROM SOUTHWEST WYOMING INTO WESTERN COLORADO LATE THIS
MORNING WILL MOVE OVER THE CENTRAL PLAINS BY EARLY EVENING AND WILL
INCREASE INSTABILITY OVER WESTERN KANSAS. CONVERGENCE ALONG THE
WARM FRONT WILL BE THE MECHANISM FOR INITIATING THUNDERSTORM
DEVELOPMENT, AND THUNDERSTORMS CAN BE EXPECTED TO BECOME SEVERE SOON
AFTER THEY DEVELOP. THE THUNDERSTORMS WILL MOVE TOWARD THE
SOUTHEAST DURING THE EVENING HOURS...AND THE MAIN THREAT OF
SEVERE WEATHER SHOULD HAVE SHIFTED SOUTH OF KANSAS BY 1100 PM.

MAKE SURE YOU HAVE A PLAN OF ACTION IF SEVERE WEATHER THREATENS YOUR
AREA. KEEP A NOAA WEATHER RADIO HANDY OR LISTEN TO YOUR FAVORITE
MEDIA SOURCE. TORNADO OR SEVERE THUNDERSTORM WATCHES AND WARNINGS
WILL BE BROADCAST IMMEDIATELY.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:38 PM CDTSevere Thunderstorm WarningDDCFinney52 min
May 27, 3:43 PM CDTSevere Thunderstorm WarningDDCScott47 min
May 27, 4:06 PM CDTSevere Thunderstorm WarningDDCFinney39 min
May 27, 4:12 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
May 27, 4:24 PM CDTSevere Thunderstorm WarningDDCStanton51 min
May 27, 4:28 PM CDTSevere Thunderstorm WarningDDCFord, Gray47 min
May 27, 4:37 PM CDTSevere Thunderstorm WarningDDCScott53 min
May 27, 4:58 PM CDTSevere Thunderstorm WarningDDCFinney32 min
May 27, 4:58 PM CDTSevere Thunderstorm WarningDDCStafford62 min
May 27, 5:13 PM CDTSevere Thunderstorm WarningDDCEdwards47 min
May 27, 5:14 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman61 min
May 27, 5:36 PM CDTSevere Thunderstorm WarningDDCPawnee29 min
May 27, 5:36 PM CDTTornado WarningDDCFord39 min
May 27, 5:43 PM CDTFlash Flood WarningDDCFinney, Ford, Gray, Hodgeman3 hr
May 27, 6:08 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa, Meade67 min
May 27, 6:08 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Stevens67 min
May 27, 6:08 PM CDTSevere Thunderstorm WarningDDCPratt67 min
May 27, 6:08 PM CDTSevere Thunderstorm WarningDDCSeward67 min
May 27, 6:36 PM CDTSevere Thunderstorm WarningDDCBarber39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.